Firm News & Events arrow Pediatric Opioid Death

Paul M. D'Amore
Paul M. D'Amore

Founding Member, Trial Lawyer

Pediatric Opioid Death

Between 1999 to 2016, almost 9,000 children in the United States died from opioid poisoning. Every pediatric age group at least doubled their fatality rate between this time, but what experts are finding most troubling is the growing number of accidental overdoes in kids under five, who are unintentionally or sometimes even forced to ingest these deadly drugs.

Pediatric Opioid Poisonings Are Rising

Children are becoming mass casualties in the country’s growing opioid crisis. Nearly 25% of the pediatric opioid fatalities in the last 20 years were between the ages of 0 to 4 and completely unintentional according to an article published by the JAMA Network. Astonishingly, almost the same amount of children within this group were intentionally given opioids. A growing number of parents are using their prescribed or illegal opioids as a method to ‘calm’ or ‘pacify’ fussy children, creating a public health concern that is resulting in the death of hundreds of babies and toddlers every year.

The Dangers of Methadone

A toddler in Long Island was hospitalized last week after an accidental methadone overdose. When first responders arrived, they were forced to revive the boy with Narcan. Luckily, the boy is expected to be okay, however, this incident and many other recent accidents have highlighted a major problem when it comes to the dangers of methadone around young children.

Researchers found that a shocking 36% of accidental overdoses were caused by the drug methadone. Methadone is a synthetic opioid that doctors prescribe to people who are attempting to curve cravings and reduce the severity of addiction symptoms when coming off of drugs such as heroin and narcotic painkillers. Because methadone has become more popular in the last few decades, more doctors are prescribing the drug and providing opportunities for children to become exposed.

Methadone is often prescribed in an oral solution or pill form, which are both easy for children to ingest and mistaken as candy. It only takes a small amount of methadone for a child to overdose and the effects can happen quite quickly. Children who overdose on methadone can suffer a range of short and long term symptoms, some including:

  •  respiratory failure
  •  orthostatic hypotension (low blood pressure)
  •  vomiting and stomach cramps
  •  diarrhea
  •  muscle aches and backache
  •  seizures
  •  increased blood pressure
  •  trouble sleeping
  •  dizziness or lightheadedness
  •  waiting
  •  death

Aside from children who are accidentally taking methadone on their own, some parents are actually giving opioids to their kids on purpose. In November 2018, a Michigan mother was arrested for giving her five-week-old methadone because she was ‘being fussy’ after weaning from breastfeeding. Another mother from Albany, New York was arrested in December 2018 after giving her 3-month-old methadone to ‘help her sleep’. Whether these parents are aware of the dangers opioid drugs can cause to their children is unclear. What is clear is that parents need to take as many safety precautions as possible to make sure these drugs stay out of the hands of their children.

Help Prevent Child Opioid Deaths

Regardless of what type of opioids individuals have around the home, reducing access to these drugs is the number one priority when there are children who live there. An ABC News article reported only about 32% of parents actually lock up their prescription medications at home, a significant reason for why opioid overdoes in children is on the rise.

Parents looking to lock up their medications safely away from children can use these safety tips in the home:

  •  Keep medication off the counter and high up.
  •  Use a locked cabinet if you have children who can reach where you store your medication.
  •  Make sure you secure the safety cap after each use.
  •  Always put medication away after use.
  •  Inform any guest in your home about the medication lockup policy.
  •  Begin teaching your kids from a young age about medication safety.

In addition, parents should always keep the poison control number (800-222-1222) on the refrigerator for any cases in which children do access opioid medication.

Signs parents should be looking for to indicate an opioid overdose include:

  •  rapid/quick breathing.
  •  nausea
  •  drowsiness
  •  seizures
  •  confusion
  •  disorientation
  •  lethargy
  • uncontrollable muscle twitches

If you suspect your child could have ingested opioids, call poison control and seek medical help right away.

More Health Posts

Do You Know What’s In Your Sunscreen?

With Summer just around the corner, it is time to start applying sun screen on a daily basis. By now, we all know the benefits of making sunscreen a daily routine. But, there is some new information you should know when comparing different sunscreen products. 

Supervised Underage Drinking

If you're celebrating the end of the year or graduation with your teen, it might be tempting to allow them to toast the occasion with you. However, even supervised underage drinking is illegal and dangerous.

Text Neck: The Risk is Real

Most of us know that texting while driving is deadly, and texting while walking can cause serious injuries. But now, even the simple act of sitting while texting is leading to a new health condition affecting billions of people around the world- text neck.